Ohio, 2002

Damaging Wind in Ohio, October 3, 2002

October 3, 2002 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Oct 3, 2:20 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Oct 3, 2:20 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT THU OCT 3 2002

FRONTAL BOUNDARY CURRENTLY STRUNG OUT FROM W-E ACRS AREA...WITH
SHRA/TSRA POPPING UP TO SOUTH OF BOUNDARY.  WITH THIS FRONT SLOWLY
STARTING TO MOVE BACK NORTH ACRS AREA...WL KEEP LO-CHC POPS IN FOR
OVERNIGHT PD.

THINGS START TO GET INTERESTING ON FRIDAY AS REMNANTS OF LILY/COLD
FRONT OVR NRN PLAINS START TO WORK TOWARDS AREA.  ETA SEEMS TO BE
HAVING TROUBLE WITH THIS SYSTEM...WITH H85 TEMPS SIGNIFICANTLY
HIGHER THAN AVN/NGM.  ETA HAS H85 TEMP OF +20C OVR PIT AT 21Z ON
FRI...WITH ETA MOS HIGH OF 93.  WL NOT GO THAT HIGH...BUT WL NUDGE
UP NGM/AVN NUMBERS A NOTCH.  BY DOING THIS...WL BE NEAR RECORD HIGHS
IN UPPER 80S FOR SOUTHERN TIER COUNTIES BUT WITH CWA IN WARM SECTOR
AND SOME SUNSHINE CANNOT RULE IT OUT.  WL BRING IN CHC POPS FOR PM
HOURS ACRS AREA...WITH LIKELY POPS FOR FRIDAY NIGHT AS FRONT APCHS.

MAIN PROBLEM FOR THIS EVENT WONT BE AMT OF PRECIP...BUT POSSIBLY
WINDS.  AT H5...PRVS MODEL RUNS HAVE BEEN TRYING TO PHASE IMPULSE
COMING OUT OF SW US WITH REMNANTS OF LILY.  12Z AVN A BIT DIFFERENT
THOUGH...AND KEEPS THE TWO SYSTEMS SEPARATE.  AS A RESULT...SYSTEM
OVR CNTRL US DOESNT DEEPEN AS DRAMATICALLY AS 06Z AVN
INDICATED...BUT STILL DEVELOPS A FAIRLY LARGE AREA OF 50+ KT WINDS
AT H85 ACRS CWA BY FRI EVENING.  FOR NOW WL PUT WINDY WORDING IN FOR
HIER TERRAIN COUNTIES...BUT LATER SHIFTS WL NEED TO MONITOR FOR PSBL
WIND ADVISORY.

REST OF FCST FAIRLY BENIGN.  WL PUT CHC SHRA IN FOR SUNDAY NIGHT AS
ANOTHER FRONT PASSES THRU AREA...THEN AREA SETTLES IN FOR COOLEST
WEATHER OF YOUNG AUTUMN SEASON.  12Z AVN PUSHES -1C H85 TEMPS INTO
AREA BY MONDAY EVE.  WITH SFC RIDGE SETTLING OVR AREA THAT
NIGHT...SHD BE SEVERAL AREAS INTO 30S BY TUES MORNING.

FOR WED...ANOTHER WEAK IMPULSE CROSSES AREA BUT FEEL ANY PRECIP WL
REMAIN NORTH.  FOR NOW WL KEEP REMAINDER OF EXTNDD DRY.

STRAGER

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Oct 3, 4:12 AM EST, 12 hours 34 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-031115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 AM EDT THU OCT 3 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EASTERN OHIO...NORTHERN WEST VIRGINIA AND WESTERN MARYLAND.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

HEAVY DOWNPOURS ARE POSSIBLE FRIDAY NIGHT AS THE REMNANTS OF
HURRICANE LILI MOVE THROUGH THE OHIO VALLEY. GUSTY THUNDERSTORMS ARE
ALSO POSSIBLE.

The radar

The Pittsburgh radar (KPBZ), 104 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscarawas

When
October 3, 4:46 PM EST
Where
Tuscarawas County, New Philadelphia
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.500, -81.450

Thunderstorm winds downed several power lines and large trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318609.